EKG Contributor: Massoud Kazzi, MD
Resident Author: Jennifer Rabjohns, MD
Faculty Mentor: Massoud Kazzi, MD
Date of Presentation: 7/1/19
60yoF presents with syncope.
EKG is below:
As noted in the previous post, this patient had digoxin toxicity. From that post, Take-home points for digoxin toxicity (part 1):
- Toxicity can be acute or chronic. Look for presents GI symptoms, altered mental status, and visual changes (e.g., yellow halos).
- Antibiotics, calcium channel blockers, beta-blockers, amiodarone, and spironolactone decrease digoxin protein binding -> higher digoxin levels.
- Hypokalemia enhances effects of digoxin on myocardium.
- The elevated intracellular calcium in toxicity raises the resting membrane potential in the myocardium -> higher risk of spontaneous dysrhythmias.
EKG Findings with Digoxin
This patient doesn't have it, but the digitalis effect doesn't relate necessarily to toxicity. It's prolonged PR and scooping ST segments in lateral precordial leads. Below is an example from Goldfrank's (1):
The ST segments are described as like Salvador Dali's mustache (2).
Digoxin can cause a variety of EKG changes, though. These range from extra beats to tachydysrhythmias to varying AV blocks.
Besides the reasons mentioned in the earlier post and the reasons above, one of the reasons for such varying presentations is digoxin can increase parasympathetic (vagal) or sympathetic tone.
You can also see U waves caused by excess Ca 2+ being spontaneously released from cells.
Bidirectional ventricular tachycardia is "nearly pathognomonic" for digoxin toxicity per Goldfrank's.
These are from Goldfrank's. ABC's first, of course.
Early and delayed activated charcoal could be helpful to reduce enterohepatic circulation (1g/kg q2-4h, max of 4 doses).
Hyperkalemia is poor prognostic indicator; in one study, 50% of patients with K of 5-5.5 died. But treating hyperkalemia doesn't improve survival.
Digoxin levels don't necessarily correlate with toxicity. However, consider Digifab if:
Digifab dosing varies depending on acute or chronic poisoning. Most relevant for us is empiric dosing. Expect a clinically unimportant increase in total digoxin serum levels after Digifab due to binding to digoxin in tissues and then going into the plasma. Also expect potassium to go down.
If you *don't* have digifab, phenytoin may reverse digoxin-induced AV blocks and suppress digoxin-induced tachydysrhythmias. Options for phenytoin dosing are:
- Start phenytoin at 50mg/min drip or
- 100mg q5 min until dysrhythmia is controlled or
- total of 1000mg adult dose (15-20mg/kg in pediatric total dose).
Lidocaine is another option. By this point, you should be, of course, talking with your pharmacist.
Careful with pacing, it can induce dysrhythmias. But you would not be faulted for following ACLS for unstable VT or VF.
Dialysis isn't helpful for removal because so much plasma digoxin is protein-bound and the majority (90%) is in tissues anyway.
Goldfrank's dodges the calcium-stoneheart controversy. In a retrospective review published in JEM in 2011, of 23 patients with digoxin toxicity who received calcium, none had life-threatening dysrhythmias within 4 hours of receiving calcium (3). But the jury is still out.
Take-home points for digoxin toxicity (part 2):
- EKG's can vary, but look for brady or tachydysrhythmias (including bidirectional ventricular tachycardia), AV blocks.
- K is important - hypoK can enhance digoxin effect, K of 5-5.5 is a poor prognostic indicator.
- ABC's, of course.
- Consider early and delayed activated charcoal.
- Work with your pharmacist for Digifab.
- Phenytoin and lidocaine are options if you don't have Digifab.
1. Hack, J. B., & Lewin, N. A. (2006). Goldfrank's Toxicologic Emergencies(Vol. 8). New York, NY: McGraw-Hill. Retrieved June 26, 2019, from https://www.r2library.com/resource/detail/0071437630/ch0062s1649. Ch 62: Cardioactive Steroids
2. Burns, E. (2019, March 16). Digoxin Effect • LITFL Medical Blog • ECG Library Toxicology. Retrieved June 26, 2019, from https://litfl.com/digoxin-effect-ecg-library/
3. Levine, M., Nikkanen, H., & Pallin, D. J. (2011). The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. The Journal of Emergency Medicine,40(1), 41-46. doi:10.1016/j.jemermed.2008.09.027